← Return to Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@nanke99

Sure, my pleasure! I would not go cold turkey! Not just the pain but the mental & emotional effects are unpredictable and could be dangerous. Do you have a doctor experienced with this? It is important to find one with specific experience w/ Effexor withdraw. When I did it years ago, there were very few, but now you should be able to.
What is your current doctor saying?

Jump to this post


Replies to "Sure, my pleasure! I would not go cold turkey! Not just the pain but the mental..."

You can also check with your pharmacist. They often know much more about how to withdraw from medications than physicians. I know you need to withdraw VERY SLOWLY from Effexor over as long as a year. Because of the way it's metabolized, it is extremely difficult to withdraw from. For that reason, you need to be under the care of a doctor and/or have the advice of a pharmacist.

I have used CBD tincture (oil) to help me withdraw from Tramadol 50 mg. I slowly cut back on the number of pills I took each day and even went down to 1/2 pill, and then 1/4 pill at the end. The CBD oil helped with the inevitable anxiety, restlessness and muscle cramps I was experiencing. I only buy CBD oil made from 100% Cannabis, not Hemp. It has a ratio of 5:55 THC:CBD, and it works very well. It does take up to 2 hrs to take effect after taking it under your tongue. For me it was effective after about an hour.

Also, for the person (@sadiesmom) taking Gabapentin to help, please be careful. For me it was harder getting off Gabapentin than Tramadol. I think that Gabapentin is really a bad drug, at least it was for me.

Good luck everyone getting off drugs. I have decided to stay on my Citalopram antidepressant for the rest of my life. I needed it and after I began taking it my panic attacks stopped. I've had no side effects and I am a better person with it.

Gail
Volunteer Mentor

@gailb You seem to be in favor of limiting your intake of pharmaceuticals, although you have decided to continue citalopram forever. Given your objectives, I would encourage you to investigate the chemistry of citalopram. I won't geek out too much on the chemistry here, but in short, I will say that citalopram is 50% (S)-(+)-citalopram, aka escitalopram, aka lexapro, and 50% (R)-(−)-citalopram, which (in my humble opinion) does little more than give your liver more work to do. In other words, you could potentially take your current dose of citalopram, cut it in half and replace that with escitalopram (aka lexapro) and receive the same pharmacotherapeutic benefit. Actually (in my opinion), you could potentially go even lower than 50% because (R)-(-)-citalopram has actually been found to counteract the effects of (S)-(+)-citalopram.

See e.g.:
https://www.researchgate.net/publication/8546695_Escitalopram_versus_citalopram_The_surprising_role_of_the_R-enantiomer
See also:
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4204633/
Talk to your doctor and/or pharmacist for more information if this interests you.

Cheers!

@nanke99 how did you find a Dr experienced with Effexor withdrawal?

@gailb Were you on tramadol and gabapentin for long and with a large dose? I used both of these following my knee replacement, the tramadol for a little over two months and the gabapentin for a little over three months, just one a day before bed for the gabapentin. I had no problem at all just stopping them. Had I known at the time what you are saying I would have been far more reluctant to take them but they did help, especially the tramadol. I was far more worried about taking oxycodone so I got off of that very quickly. My ortho seemed to be most concerned about that one also.
JK

@efexnot I am interested in your information about Citalopram. While I was researching it, I discovered how dangerous it was for me to be taking Tramadol 50 mg 4 times a day while I have been taking Citalopram. I am shocked that neither my pain doctor nor my pharmacist told me about the dangers of this combination of drugs!

I will talk with my docs about the possibility of changing from Citalopram to Escitalopram, for my liver. Thank you for the information.

Gail
Volunteer Mentor

@contentandwell I was on Gabapentin 350, 2 times a day and trying to up it to 3 times a day, for about 3+ months. I took Tramadol 50 mg 4 times a day for over a year. The Gabapentin wasn't too bad to quit. Tramadol was not easy! I used CBD and THC to help me get through withdrawal. Now I'm reading that studies show that both help people withdraw from opioids. I'm also hearing that Marijuana is effective for pain relief. Dr. Sanjay Gupta will have a special report on CNN on Sunday night at 8:00 p.m. about Marijuana as a real medication.

Gail
Volunteer Mentor

The Gabapentin was still hard to withdraw from. I think it's the worst medication I've ever taken. Tramadol was hard to withdraw from in a different way. Just to be clear.
Gail
Volunteer Mentor

@gailb my husband has never smoked marijuana in his life but even he thinks it's about time. I was never a marijuana smoker either but did try it once when I was in my early 20s — I do not like feeling like I am not in control though.
It does not kill like opioids do and it really does help some people. We knew a woman in her late 80s with advanced cancer and her family had to buy it illegally because it helped her so much. Of course that meant it was very expensive too.
Reading your problems with tramadol makes me realize why my doctor was very reluctant to prescribe it more. It did help with the knee replacement pain and for me that was important because being a post-transplant patient the only OTC pain reliever I can take is Tylenol, which is not much help. I really like my ortho and he is a very cautious doctor, which I like a lot.
JK

I have taken Gabapentin for years and never worried about trying to come off since I have never had side effects that I'm aware of. My doctor assured me it is not addictive. I take it for Neuropathy. It helps tremendously.

@liz223

Hello Liz:

My doctor has offered to prescribe Gabapentin for neuropathy symptoms but I have hesitated. Could you tell me a bit more about how it has helped you? Does it help with the tingling, the pain or the numbness? My neuropathy seems to involve an inflamed root in the lumbar spine.

Teresa

I had almost unbearable withdrawal problems every time that I tried to quit effexor & always went back.
The solution for me and several others (after I told them of the solution) has always worked. VERY SIMPLE…….
TAKE PROZAC FOR 7 DAYS ALONG WTH THE EFFEXOR. AFTER 7 DAYS, STOP TAKING EFFEXOR AND CONTINUE PROZAC
FOR 7 DAYS….NO WITHDRAWAL…. From this point I still had the same problems that I had before taking effexor in spite of taking 4 or five drugs suggested by my doctor..I hope you can find a solution to this part of the problem.

I will try this…thank you for this idea!